Florida, 2014Rip Current in Florida, October 4, 2014
October 4, 2014 · NWS TBW · 1 event in 1 county or zone
A strong, early-season cold front pushed through the area during the morning hours on 10/4. Winds quickly became onshore at 15 to 20 mph increasing the threat for rip currents along area beaches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong, early-season cold front pushed through the area during the morning hours on 10/4. Winds quickly became onshore at 15 to 20 mph increasing the threat for rip currents along area beaches. Several water rescues had taken place in the surrounding area. A Rip Current Advisory was in effect at the time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Oct 4, 1:45 PM EST, 15 minutes earlier.
Area forecast discussion, Oct 4, 1:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
245 PM EDT SAT OCT 4 2014
.SHORT TERM (TONIGHT AND SUNDAY)...
CURRENTLY AT THE SURFACE...THE COLD FRONT STRETCHES FROM NEAR
MELBOURNE SOUTHWESTWARD TO NEAR VENICE. RADAR IMAGERY SHOWS ISOLATED
TO SCATTERED SHOWERS ALONG AND TO THE SOUTH OF THE FRONT...WITH
VISIBLE SATELLITE IMAGERY SHOWING MOSTLY CLOUDY SKIES FROM THE TAMPA
BAY AREA SOUTHWARD AND PARTLY CLOUDY SKIES ACROSS THE NATURE COAST.
MAIN SHORT TERM CONCERNS FOR TONIGHT REVOLVE AROUND TIMING THE
SHOWERS OUT OF THE AREA AND MARINE HEADLINES WITH STRONG COLD AIR
ADVECTION ENSUING BEHIND THE FIRST COLD FRONT OF THE SEASON.
THROUGH TONIGHT...
THE COLD FRONT SHOULD PUSH THROUGH SOUTHWEST FLORIDA BETWEEN 5 PM
AND 8 PM THIS EVENING...AND WILL HOLD ONTO SLIGHT CHANCE/LOW CHANCE
POPS UNTIL THIS OCCURS. AFTER 8 PM...ANY LINGERING SHOWERS SHOULD BE
CONFINED TO SOUTH FLORIDA AND OUT OF THE FORECAST AREA...WITH SKIES
CLEARING IN ALL AREAS. WITH 1000 MB GEOSTROPHIC WINDS REMAINING IN
THE 15 TO 20 KNOT RANGE THROUGH THE NIGHT...WE SHOULDN/T COMPLETELY
DECOUPLE...WITH WINDS SHIFTING AROUND TO THE NORTH ALLOWING THE MUCH
COOLER AIRMASS TO BUILD SOUTHWARD DOWN THE PENINSULA. THE COLDEST
TEMPERATURES SINCE SPRING ARE EXPECTED BY DAYBREAK SUNDAY...WITH
LOWS BOTTOMING OUT IN THE MID 40S TO AROUND 50 ACROSS THE NATURE
COAST...AROUND 50 TO AROUND 60 ACROSS MOST CENTRAL ZONES INLAND FROM
THE IMMEDIATE COAST...AND IN THE LOW TO MID 60S ACROSS FAR SOUTHERN
ZONES.
SUNDAY...
HIGH PRESSURE AND A MUCH LESS HUMID AIRMASS BUILDS INTO THE
REGION...MARKING THE END OF THE RAINY SEASON AND BEGINNING OF THE
DRY SEASON ACROSS THE LOCAL AREA. MOSTLY SUNNY SKIES CAN BE EXPECTED
ALONG WITH PLEASANT TEMPERATURES AND LOW HUMIDITY. HIGHS WILL RANGE
FROM THE MID 70S ACROSS NORTHERN ZONES...TO THE UPPER 70S ACROSS
CENTRAL ZONES...TO THE LOWER 80S ACROSS SOUTHERN AREAS.
&&
.LONG TERM (SUNDAY NIGHT - FRIDAY)...
LATEST MODEL SOLUTIONS HAVE COME INTO REASONABLE AGREEMENT THROUGH
THE LONG TERM PERIOD. BROAD MID/UPPER LEVEL TROUGH OVER THE EASTERN
HALF OF THE CONUS WILL BEGIN TO WEAKEN WITH RIDGING BUILDING INTO
THE SOUTHEAST STATES AND FLORIDA DURING THE SECOND HALF OF THE WEEK.
MEANWHILE AT THE SURFACE...HIGH PRESSURE WILL MOVE OFF THE SOUTHEAST
U.S. COAST SUNDAY NIGHT AND MONDAY...BUT CONTINUE TO RIDGE SOUTHWEST
INTO THE AREA THROUGH MIDWEEK WHILE THE COLD FRONT THAT IS MOVING
ACROSS THE REGION TODAY WILL STALL OVER THE FLORIDA STRAITS. THIS
BOUNDARY WILL LIFT NORTH INTO SOUTH FLORIDA AND WASH OUT BY MIDWEEK
WITH MOISTURE GRADUALLY INCREASING ACROSS THE REGION. ANOTHER AREA
OF HIGH PRESSURE WILL BRIDGE YET ANOTHER FRONT THAT WILL STALL OVER
THE SOUTHEAST STATES LATE IN THE WEEK. IN GENERAL WE WILL SEE A LOW
LEVEL EAST TO NORTHEAST FLOW FOR MOST OF THE WEEK WITH THE GRADUAL
INCREASE IN MOISTURE LEADING TO ISOLATED TO SCATTERED SHOWERS AND A
FEW THUNDERSTORMS FOR TUESDAY THROUGH FRIDAY WITH THE BEST CHANCES
OVER THE SOUTH AND SOUTHERN INTERIOR WHERE THE MOISTURE WILL BE THE
DEEPEST.
TEMPERATURES WILL START OUT SEVERAL DEGREES BELOW NORMAL FOR SUNDAY
NIGHT WITH LOWS RANGING FROM THE MID TO UPPER 40S ACROSS THE NATURE
COAST TO THE LOW TO MID 60S NEAR THE COAST FROM TAMPA BAY SOUTHWARD.
ON MONDAY THE MODERATING TREND WILL GET UNDERWAY WITH TEMPERATURES
CLIMBING BACK INTO THE MID 80S AND LOWS MONDAY NIGHT MOSTLY IN THE
60S. FOR TUESDAY THROUGH FRIDAY TEMPERATURES WILL BE CLOSER TO NORMAL
WITH DAYTIME HIGHS MOSTLY IN THE MID TO UPPER 80S AND LOWS IN THE
LOWER 60S TO LOWER 70S.
&&
.AVIATION...
SCATTERED SHRA MAY IMPACT THE SOUTHERN TAF SITES THROUGH AROUND
21/22Z WITH MVFR CIGS/VSBYS. WILL HANDLE WITH VCSH FOR NOW AND AMEND
IF NECESSARY. VFR CONDITIONS ARE THEN EXPECTED THROUGH THE REST OF
THE TAF FORECAST PERIOD.
&&
.MARINE...
THE COLD FRONT IS PUSHING THROUGH THE COASTAL WATERS AND WILL BE
LOCATED OVER SOUTHERN FLORIDA BY EARLY THIS EVENING. THERE ARE
STILL A FEW LINGERING SHOWERS SOUTH OF TAMPA BAY...BUT THE MAIN
THREAT WILL BE THE STRONG NORTHWEST TO NORTH WINDS BEHIND THE
FRONT. WINDS APPROACHING 20 KNOTS AND SEAS UP TO 7 FEET HAS
PROMPTED US TO ISSUE A SMALL CRAFT ADVISORY FOR MOST OF THE
COASTAL WATERS IN THE EASTERN GULF OF MEXICO. THESE HAZARDOUS
BOATING CONDITIONS WILL CONTINUE THROUGH THE NIGHT UNTIL LATE
SUNDAY MORNING. HIGH PRESSURE MOVES INTO THE REGION LATE SUNDAY
PRODUCING A LIGHTER NORTHEAST TO EASTERLY WIND FLOW LESS THAN 15
KNOTS AND SEAS LESS THAN 3 FEET ACROSS THE WATERS FOR THE
BEGINNING OF NEXT WEEK.
&&
.FIRE WEATHER...
HUMIDITY LEVELS WILL DROP SIGNIFICANTLY ON SUNDAY BEHIND THE FIRST
STRONG COLD FRONT OF THE SEASON. RELATIVE HUMIDITY VALUES WILL FALL
TO BETWEEN 25 AND 35 PERCENT ACROSS MUCH OF THE AREA. HUMIDITY WILL
RECOVER ABOVE CRITICAL LEVELS IN MOST LOCATIONS ON MONDAY...BUT SOME
AREAS IN THE NATURE COAST MAY DROP BELOW 35 PERCENT ONCE AGAIN.
HUMIDITY LEVELS WILL THEN REMAIN ABOVE CRITICAL THRESHOLDS TUESDAY
THROUGH NEXT WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 59 78 61 83 / 0 0 0 0
FMY 64 83 64 87 / 0 0 0 10
GIF 58 79 60 84 / 0 0 0 0
SRQ 61 78 61 85 / 0 0 0 0
BKV 48 77 49 83 / 0 0 0 0
SPG 66 78 68 83 / 0 0 0 0
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RIP CURRENT RISK UNTIL 11 PM EDT THIS EVENING FOR COASTAL
CHARLOTTE-COASTAL HILLSBOROUGH-COASTAL LEE-COASTAL
MANATEE-COASTAL SARASOTA-PINELLAS.
GULF WATERS...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 10 AM EDT
SUNDAY FOR BONITA BEACH TO ENGLEWOOD OUT 20 NM-BONITA
BEACH TO ENGLEWOOD OUT 20 TO 60 NM-ENGLEWOOD TO
TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO TARPON SPRINGS
OUT 20 TO 60 NM-TARPON SPRINGS TO SUWANNEE RIVER OUT
20 NM-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60
NM.
SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 10 AM EDT
SUNDAY FOR TAMPA BAY WATERS.
&&
SHORT TERM/AVIATION/FIRE WEATHER...JELSEMA
LONG TERM...CLOSE
MARINE...WYNN
DECISION SUPPORT...DAVISHazardous weather outlook, Oct 4, 4:25 AM EST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
525 AM EDT SAT OCT 4 2014
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-050000-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
525 AM EDT SAT OCT 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AHEAD OF A STRONG
COLD FRONT THAT WILL SWEEP ACROSS THE REGION TODAY. THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...LOCALLY HEAVY RAINS...AND FREQUENT LIGHTNING STRIKES.
...RIP CURRENT IMPACT...
HIGH SURF WILL PRODUCE A MODERATE RISK OF RIP CURRENTS ALONG AREA
BEACHES TODAY.
...RIVER FLOOD IMPACT...
SEVERAL AREA RIVERS ARE ABOVE FLOOD STAGE WITH OTHER RIVERS AROUND
ACTION STAGE. ANY ADDITIONAL HEAVY RAINFALL OVER THESE BASINS
TODAY COULD EXACERBATE FLOODING PROBLEMS. RESIDENTS LIVING ALONG
RIVERS OR FASTER FLOWING STREAMS SHOULD REMAIN ALERT TO ANY RAPID
RISES IN WATER LEVELS AND BE READY TO MOVE TO HIGHER GROUND SHOULD
FLOODING BE OBSERVED. SEE THE LATEST FLOOD WARNINGS AND STATEMENTS
AVAILABLE ON WEATHER.GOV/TAMPABAY FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
...THUNDERSTORM IMPACT...
MOISTURE WILL GRADUALLY RETURN TUESDAY THROUGH FRIDAY WITH
ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
EXPECTED EACH DAY. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS...LOCALLY HEAVY RAINS... AND FREQUENT DEADLY
LIGHTNING STRIKES.
...RIVER FLOOD IMPACT...
A FEW AREA RIVERS WILL REMAIN ABOVE FLOOD STAGE WITH OTHER RIVERS
AROUND ACTION STAGE THROUGH MIDWEEK. RESIDENTS LIVING ALONG THESE
RIVERS SHOULD CONTINUE TO MONITOR THE LATEST STATEMENTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRC
Rip Current, Pinellas
- When
- October 4, 2:00 PM EST
- Where
- Pinellas forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 27.903, -82.739 (the zone’s center; the record gives no point)
A 55-year-old man drowned off the coast of Treasure Island, most likely due to strong rip currents. Authorities were called to the 8400 block of Gulf Boulevard around 3 PM after receiving a 911 call. The call came shortly after beach-walkers spotted an unconscious body floating in the water near the beach and carried it to shore. First responders performed CPR on the man but they could not save him.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538806.